[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 736
Citations 0
Observation
December 2014

Telaprevir-Induced Acquired Perforating Dermatosis

Author Affiliations
  • 1Department of Dermatology, St Eloi Hospital, Montpellier, France
  • 2University of Montpellier I, Montpellier, France
  • 3Department of Pathology, Gui de Chauliac Hospital, Montpellier, France
  • 4Liver Transplant Unit, St Eloi Hospital, Montpellier, France
  • 5INSERM (Institut national de la santé et de la recherche médicale) U1058, Montpellier, France
JAMA Dermatol. 2014;150(12):1371-1372. doi:10.1001/jamadermatol.2014.1171

Since its approval in 2011, a novel serine protease inhibitor, telaprevir, has been increasingly used in combination with pegylated interferon and ribavirin as an effective treatment for chronic hepatitis C virus (HCV) infection. However, it was found to cause cutaneous eruption, mostly pruritic eczematous dermatitis, in 56% of patients as opposed to 34% of patients taking peginterferon and ribavirin alone.1 Moreover, severe adverse cutaneous events were reported to be more frequent in telaprevir-treated patients (3.7% vs 0.4%).1 We report herein the first case to our knowledge of acquired perforating dermatosis (APD) induced by telaprevir in a patient with HCV infection.

Report of a Case

A man in his 50s with HCV infection was referred for pruritic ulcerated papules on the lower legs. The lesions appeared 3 weeks after the patient started treatment with telaprevir (2250 mg/d orally) (Janssen-Cilag) in combination with ribavirin (1200 mg/d orally) (Hoffman-LaRoche) and pegylated interferon alfa-2a (180 μg/wk subcutaneously) (Hoffman-LaRoche). He had previously been treated with peginterferon and ribavirin without cutaneous adverse effects. Blood test results for human immunodeficiency virus (HIV) were negative. Serum α-fetoprotein level was normal, and abdominal computed tomography did not show evidence of hepatocellular carcinoma. He had no diabetes mellitus or chronic kidney failure and was taking no other medication.

Physical examination revealed extensive xerosis and ulcerated papular and nodular lesions on the lower legs, each with an inflammatory border and a central keratotic plug (Figure 1). Histologic examination of a lesion specimen revealed a focal epidermal ulceration covered by a hyperkeratotic crust containing necrotic debris and inflammatory cells. Collagen bundles and elastic fibers oriented perpendicularly to the surface were extruded through the epidermis (Figure 2). A diagnosis of APD was rendered. Telaprevir therapy was discontinued, and the patient was treated with 1 application per day of betamethasone dipropionate and petroleum jelly (Vaseline; Unilever), with slow but progressive improvement observed within 2 weeks and no new lesions. All lesions entirely resolved within 2 months, leaving pigmented and atrophic scars.

Figure 1.
Telaprevir-Induced Acquired Perforating Dermatosis on the Lower Legs
Telaprevir-Induced Acquired Perforating Dermatosis on the Lower Legs

Ulcerated papules of the lower legs, each with inflammatory border and central keratotic plug.

Figure 2.
Histopathologic Features
Histopathologic Features

Histologic examination revealed a cup-shaped depression in the epidermis covered by a hyperkeratotic crust containing necrotic debris, inflammatory cells, and collagen bundles oriented perpendicularly to the surface and extruded through the epidermis (hematoxylin-eosin, original magnification ×40).

Discussion

In our observation, APD was quite likely secondary to telaprevir treatment, given the delayed onset of lesions, the improvement after treatment discontinuation, and the prior benign treatment course with pegylated interferon alfa-2a and ribavirin.

Acquired perforating dermatosis has been associated with several diseases, including diabetes mellitus, chronic renal failure, malignant conditions and AIDS. Rare observations of APD associated with HCV infection have been reported, but in all cases, the eruption was related to either renal failure or hepatocellular carcinoma.2,3 Drug-induced APD is exceptional and has mostly been described for new biologics like natalizumab, gefitinib, infliximab, etanercept, bevacizumab, erlotinib, and sorafenib.4 Although telaprevir-induced APD has never been described, 2 cases of APD induced by indinavir, another protease inhibitor, were described in patients with HIV in the absence of diabetes mellitus or chronic kidney failure.5

The etiopathogenic mechanisms involved in APD are uncertain. However, it is widely believed that in susceptible individuals, APD is a cutaneous response to superficial trauma caused by scratching. Hypoxia, accumulation of fibronectin, and increased levels of matrix-degrading metalloproteins may also contribute to the transepidermal elimination of dermal collagen.4 We suggest that in susceptible individuals, APD is a potential severe cutaneous adverse effect of telaprevir brought on by the itching and repeated scratching often caused by this protease inhibitor.

Back to top
Article Information

Corresponding Author: Charlotte Pernet, MD, Department of Dermatology, St Eloi Hospital, 80 Avenue A, Fliche, 34295 Montpellier CEDEX 5, France (c-pernet@chu-montpellier.fr).

Published Online: September 24, 2014. doi:10.1001/jamadermatol.2014.1171.

Conflict of Interest Disclosures: None reported.

References
1.
Roujeau  JC, Mockenhaupt  M, Tahan  SR,  et al.  Telaprevir-related dermatitis. JAMA Dermatol. 2013;149(2):152-158.
PubMedArticle
2.
Saray  Y, Seçkin  D, Bilezikçi  B.  Acquired perforating dermatosis: clinicopathological features in twenty-two cases. J Eur Acad Dermatol Venereol. 2006;20(6):679-688.
PubMedArticle
3.
Kiliç  A, Gönül  M, Cakmak  SK, Gül  U, Demiriz  M.  Acquired reactive perforating collagenosis as a presenting sign of hepatocellular carcinoma. Eur J Dermatol. 2006;16(4):447.
PubMed
4.
Piqué-Duran  E, Eguía  P, García-Vázquez  O.  Acquired perforating dermatosis associated with natalizumab. J Am Acad Dermatol. 2013;68(6):e185-e187.
PubMedArticle
5.
Calista  D, Morri  M.  Acquired reactive perforating collagenosis induced by indinavir in 2 patients with HIV disease. Eur J Dermatol. 2008;18(1):84-85.
PubMed
×